Lorazepam and alcohol mixing is a popular type of polysubstance abuse. Both are legal substances and both produce similar effects, so it is easy to underestimate the dangers of combining the two. Of course, some people intentionally take lorazepam to enhance the effects of alcohol. Alternatively, others on a lorazepam prescription may drink while taking it, unaware that the side effects can be deadly. No matter what someone’s intention is, the combination of these two substances can intensify each of their negative side effects.
Also known as Ativan, lorazepam is a medication in the benzodiazepine group. Benzodiazepines (or benzos) activate chemicals in the brain that suppress the central nervous system and inhibit nerve signals. Subsequently, the result is a tranquilizing effect on the mind and body. Because of the calming feeling that lorazepam creates, it helps treat a number of different disorders in relation to the central nervous system:
- Panic attacks
In some instances, lorazepam is a prescription in treating alcohol withdrawal. In fact, its similarities to alcohol are one of the main reasons people abuse these substances together. Even “safe” lorazepam use can have dangerous side effects and should always be monitored by a doctor. Some people lose control of their coordination and response timing to the point where they are unfit to drive. The drug can also be habit forming and addictive, leading to abuse.
EFFECTS OF MIXING LORAZEPAM AND ALCOHOL
Combining lorazepam with alcohol is dangerous because they each have a similar effect on the brain and body. Both are depressants, decreasing nerve signals in the brain and suppressing the central nervous system. This leads to an almost identical lineup of side effects:
- Slurred speech
- Slowed reaction time and poor coordination
- Slowed breathing
- Lowered heart rate
As well as calming down the nervous system, lorazepam sometimes causes a mild high or euphoric feeling. Of course, this feeling can be habit-reinforcing, leading to addiction. Without doubt, lorazepam can be abused on its own, but someone seeking a high from taking it is more likely to try and intensify the euphoria by mixing it with alcohol and other drugs.
OVERDOSE ON LORAZEPAM AND ALCOHOL
Overdosing on Lorazepam/Ativan can be deadly, and requires emergency medical attention.
Signs of an overdose on Lorazepam and alcohol include:
- Extreme drowsiness
- Difficulty breathing
- Slowed heart rate
- Clammy hands
- Loss of consciousness
One of the most dangerous things about an alcohol/lorazepam overdose is that one of the main signals – loss of consciousness – is something most people already associate with alcohol in a less serious sense. People around the person who has overdosed may think that he or she is simply “sleeping it off” when in reality they may be slipping into a coma or close to death.